advertisement
Question
Posted by: Very concerned | 2006/07/25

Vitamins and oral contraceptives

Hi there.

I don't know if I'm askiing the right person, but I started running about four weeks ago, and I'm taking some multi-vitamins and magnesium supplements. I heard that anti-biotics, sometimes affect the effectiveness of birh control pills, and that you can become pregnent. But I just want to know, if it is the same with these supliments that I am taking. Will vitamins and magnesium supplements, cause birth control pills, to fail?? I am just a bit concerned, about this, because of what i've heard from other women, when on antibiotics while using oral contraception??

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Very concerned - high doses of Vit C ( 1000 mg per day) could be risky but not the rest. The reason contraceptives fail when you are on antibiotics is because we use very low doses of hormone and it needs to be absorbed, go through the liver and be excreted in the deodenum and re-absorbed. Antibiotics, some drugs and having diarrhoea interferes with this "second" absorbtion and make the pill less effective. Just remember if you are training very hard that your menstruations can become irregular!

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement